ZocdocAnswersCan bulimia cause mobitz type II heart block?

Question

Can bulimia cause mobitz type II heart block?

i have thrown up occasionally for 8 years... some months i will do a lot of throwing up and other times i do not at all. In college i developed a heart arrhythmia mobitz ii and bradycardia and i am wondering if this is related to occasional bulimia or if this has other causes? is there an electrolyte drink that i can take that would help me? thank you.

Answer

Your heart has a built-in electrical system. The heart beat originates in your right atrium in the sinoatrial node which causes your atria to contract. This signal then passes through the atrioventricular node followed by the His-Purkinje system, ultimately causing your ventricles, or muscular chambers of your heart, to squeeze and pump blood to both your lungs and the rest of your body. The cells in your heart require normal levels of electrolytes, including potassium, sodium, magnesium, and calcium, to function normally. Disturbances of these electrolytes can cause life-threatening arrhythmias. In general, with a history of an arrhythmia, I recommend further evaluation by your physician. Mobitz type II is a form of heart block in which the signals from the sinoatrial node are not conducted normally to your ventricles. The problem typically lies in the His-Purkinje system, and this causes you to have skipped heart beats. This is potentially life-threatening. In the absence of a clear cause, individuals often require pacemaker implantation. The frequent vomiting in bulimia can cause severe electrolyte abnormalities, and this can cause Mobitz type II heart block. It is critical that you undergo further evaluation by a doctor to determine if you are still in this rhythm and to determine the levels of these electrolytes in your blood. It is not safe to manage this in an outpatient setting with electrolyte drinks, as this is potentially life threatening. Additionally, bulimia itself poses significant health risks and can lead to death, often through cardiac arrhythmias. If this is something with which you still struggle, I strongly recommend evaluation by a psychiatrist who specializes in eating disorders. As mentioned, the side effects are potentially life-threatening, and it is not safe to try and simply manage the side effects rather than treat the underlying condition.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.